How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Vikas Your Own Question
Dr. Vikas
Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2253
Experience:  MBBS ; M.D Psychiatry, MS. Health Informatics
4079050
Type Your Mental Health Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

Trying to taper of of .06 mg of Kolonopin. I looked up the

Customer Question

Trying to taper of of .06 mg of Kolonopin. I looked up the water titration method and found that I could reduce this dose slowly over 20 days. I have been dry cutting my .5 pill to get down to the .06 dose since December 2016. It has been really hard to make the 50% cut and I've been holding at .06 (1/8 of my .5 pill) for about 3 weeks. My doctor thinks I can just stop, but I don't think she is knowledgeable on benzo withdrawal. She thought it was weird that I was breaking my pill into crumb pieces. You seem to be a benzowise doctor, so I would like some advice please.
JA: How is your mood? Are you experiencing regular sleep disturbances (e.g. trouble falling asleep, waking up early)?
Customer: I have been really bad with sleep since the start of the taper in December. I take Ambien for that. This is something that I will have to taper off once I kick the the Kolonopin.
JA: Anything else in your medical history you think the Psychologist should know?
Customer: I take 40mg of buspar for depression. I take 20mg in the morning and 20 mg in the afternoon. I started taking the Kolonopin because of insomnia and panic attacks.
JA: How long have you been dealing with this? Is there anything in particular that seems to make the symptoms better or worse?
Customer: I have been on the buspar for about 3 years and the insomnia and panic started a year and a half ago.
Submitted: 5 months ago.
Category: Mental Health
Expert:  Dr. Vikas replied 5 months ago.

Hi, my name is***** and I will do my best to help you today.

The usual dosage range of Clonazepam (Klonopin) is from .5 to 2 mg per day and keeping that in mind, you are currently on a very low dose and theoretically speaking, I agree with your doctor here. You can try to stop it and most likely you will not experience any serious discontinuation / withdrawal symptoms as such.

Some patients who are very sensitive to withdrawal symptoms and may find it very difficult to taper down even a very low dose of Clonazepam. So as an alternative, you can try start taking your current Klonopin dose every alternate days for 5-7 days followed by start taking it with a gap of three day for another 5-7 days followed by discontinuation. [Please discuss with your treating doctor about this option]

Now regarding your insomnia and depression, Buspar is not the ideal medicine for treating depression. It can help in anxiety but is not indicated as such for treating depression. You should also discuss with your doctor about trying a sedating antidepressant which will help in controlling depressive symptoms as well as insomnia also. Mirtazapine and Paroxetine are two such antidepressant which can be very useful in your case. Both of them are a very good antidepressant and can cause significant sedation also.

Once your doctor will switch you over to a sedating antidepressant, there will be no need to take Ambien.

If you have any follow-up questions, please feel free to ask further. If finished, please take a moment to rate my service.